Connect with us

News

Canadian Federal Agency Issues Warning Of Vaping Risks Following U.S. Deaths

Health Canada is being proactive after a rash of vaping-related hospitalizations and deaths in the U.S.

A.J. Herrington

Published

on

Canadian Federal Agency Issues Warning Of Vaping Risks Following U.S. Deaths
Aleksandr Yu/ Shutterstock

Federal health officials in Canada issued an advisory on Thursday warning of the dangers of vaping after a string of serious lung illnesses and two deaths in the United States. In the advisory from Health Canada, consumers were warned that vaping should not be considered a safe alternative to smoking.

“Vaping is not without risk, and the potential long-term effects of vaping remain unknown,” the statement reads. “Non-smokers, people who are pregnant and young people should not vape.”

Canadians were advised not to use vape products bought on the street and not to alter cannabis or nicotine electronic cigarette devices. Although Canada legalized the recreational use and sale of cannabis last year, cannabis concentrates are not yet legal and won’t be available in the country until December.

Thursday’s advisory also requested that health care workers in Canada ask patients experiencing respiratory distress if they have been vaping or using e-cigarettes.

More Than 350 Cases of ‘Vape Lung’ in the US

In recent weeks more than 350 Americans have experienced severe lung problems after using vaping products. Two patients, one in Oregon and one in Illinois, have died after being hospitalized for severe respiratory failure.

Patients affected by ‘vape lung,’ as the condition has been dubbed, have experienced severe shortness of breath, vomiting, fever, and fatigue. Other symptoms include coughing, chest pain, diarrhea, and signs of infection, such as fever, without a known cause.

So far, there haven’t been any reported cases of lung problems caused by vaping in Canada. But a team of national experts, including Dr. Nicholas Chadi, a pediatrician at Sainte-Justine hospital who also speaks for the Canadian Paediatrics Society, is closely monitoring the situation.

“We’re getting a strong message from the U.S that we need to be careful about vaping devices and aerosols that come from those devices,” Chadi said. “We’re still looking for answers, we don’t really know what might be causing these people to get ill, but we do know there are known harms associated with using electronic cigarettes. We’re talking about nicotine, we’re talking marijuana and sometimes in very high concentrations. Those risks are well known.”

Oregon Death Linked to Cannabis Vape

In Oregon, health officials are investigating the July death of a patient who was hospitalized after reportedly purchasing a cannabis vaping product from a licensed dispensary, leading some to believe a counterfeit device was involved. Most other cases of lung illness following cannabis vaping have been linked to products bought on the street.

“At this point, we’d say we don’t really know what is safe,” said Dr. Ann Thomas, a pediatrician and public health physician who is leading Oregon’s incident management team.

Thomas said that weeks after the death, the patient’s doctor realized that the lung infection suffered by the unidentified patient was consistent with the illnesses caused by vaping.

Thomas added that health officials needed to find new ways to get information out to the public and “to do what it takes to keep young people safe. I know that sounds a little dramatic, but at this point we don’t know what’s causing it.”

On Thursday, state and federal in the U.S. tentatively linked the use of vitamin E acetate in cannabis vape cartridges as a potential cause of the lung illnesses.

Trending